Heavy Rain, Wicomico
- When
- May 14, 3:19 AM EST
- Where
- Wicomico County, 2.57 mi ESE of Parsonburg
- Reported by
- Mesonet
- Coordinates
- 38.360, -75.430
Rainfall total of 1.72 inches was measured at Mesonet Station PWLM2 (2 SSW Pittsville).
Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 2:55 AM EST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 355 AM EDT Mon May 14 2018 .SYNOPSIS... A frontal boundary is expected to slowly lift northeast across the region early this morning before lingering near the Delmarva Monday into Tuesday. Weak low pressure will approach from the south mid to late week bringing increased chances for showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 400 AM EDT Monday Shower and thunderstorm activity over the MD Eastern Shore will continue to diminish over the next couple of hours. The biggest issue this morning will be low ceilings and fog along and north of the frontal boundary. The previous convection has helped to limit fog formation so far this morning over much of the MD Eastern Shore, but would not be surprised to see some locally dense fog redevelop near sunrise. Ceilings will be slow to improve across far northeastern portions of the region today. The frontal boundary will linger over northern and eastern portions of the region today leading to another challenging forecast. This boundary along with shortwaves aloft and remnant MCVs from previous convection will serve as a catalyst for additional rounds of convection this afternoon into this evening. South of the front in the warm sector, MLCAPE values are forecast to range from 1000 to 2000 J/kg and 0-6 km shear values in the 25 to 35 knot range will set the stage for potential severe weather activity. Damaging wind gusts and locally heavy rainfall will be the primary threat with any stronger thunderstorms, but large hail also cannot be ruled out. The Storm Prediction Center has placed a majority of the region in a marginal risk for severe weather and the far northwestern portion of the region in a slight risk for severe weather today. Areas away from the coast/boundary will experience another hot day today with highs ranging from the upper 80s to lower 90s. Closer to the boundary and coast, highs will range from the mid 70s to lower 80s. Far northeastern portions of the region, including OXB, may struggle to make it out of the 60s as the front will be slow to progress NE of these locations. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 400 AM EDT Monday Moisture increases across the SE Conus Tuesday, but enough of a ridge aloft is expected to hang on to keep PoPs limited to around 20 to 30% over the local area. High temperatures on Tuesday will range from the upper 80s to lower 90s away from the coast and upper 70s to low areas near the immediate coast. The chance for showers and thunderstorms begins to increase Tuesday night as the moisture laden southern flow increases of the region. PoPs range from 30 to 40% for Tuesday night. Lows will range from the mid 60s to near 70. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 235 PM EDT Sunday... The wet weather saga is set to continue for the remainder of the week, into next weekend. If you have outdoor plans, take advantage of the "lower" rain chances Monday/Tuesday. Otherwise, Wednesday through early Sunday will be quite soggy. Global models are in agreement with a weak but efficient low pressure system sending a steady stream of a moisture up from the Gulf of Mexico, starting during the day on Wednesday. Additionally, we will still be under the influence of a stationary front to the north. This front, in addition to the energy moving in from the south, will eventually merge leading to widespread showers and a few thunderstorms in the extended period. Severe weather is not anticipated, but heavy downpours and a healthy gust of wind are possible. Widely scattered to numerous showers/isolated thunderstorms may taper off for a short time next Sunday morning; however, model guidance is not clear enough to say for certain yet. All signs point to a damp start to the next week, too. Afternoon high temperatures Wed-Sun will struggle to reach the middle 80s, thanks to the forecasted rainfall. A few muggy evenings/overnights are ahead, with lows in the upper 60s to near 70 and dewpoints in the middle to upper 60s. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... As of 130 AM EDT Monday... A frontal boundary remains draped over the local area as of 06Z. Widespread IFR prevails across the eastern shore with high confidence at continued IFR/LIFR cigs at KSBY through Monday morning. Showers and thunderstorms will also persist at KSBY through atleast 07Z. Dense fog is expected to develop at KSBY after the shower activity comes to an end and will persist until around sunrise. For KRIC, included some mention of MVFR vsbys and a SCT low cloud deck from 09-13Z this morning. Also went ahead and included MFVR visibilities at KPHF for the first portion of the TAF period before the flow turns SW later this morning. KECG and KORF look to remain VFR through the TAF period. A light W/SW wind develops during the day today with mainly VFR conditions except for lingering flight restrictions at KSBY through midday. Some ISOLD-SCT SHRAS/tstms are possible mid/late Mon afternoon/evening at any of the sites. Outlook: Flight restrictions possible in continued chances for (mainly afternoon/eve) SHRAS/tstms Tue...then higher prob for more widespread coverage of SHRAS/tstms w/ at least MVFR conditions at times Wed-Fri. && .MARINE... As of 400 AM EDT Monday... High pressure is centered off the Southeast coast early this morning, with a stationary front draped W-E from the lower Bay to the ocean off the coast immediately N of Cape Charles. The wind is generally NE 5-10kt N of the boundary and SW 10-20kt S of the boundary. Seas are primarily 2-3ft, with ~2ft waves in the Bay. Earlier vsby restriction in fog of 1nm or less N of Parramore Is. has improved as tstms have moved through. Vsby may drop again early this morning, so will maintain the Dense Fog Advisory. The front is expected to sink swd today to near the VA/NC border. Overall, sub-sca conditions are expected today, with a chc of tstms this aftn and evening. Any tstms may produce locally stronger wind gusts. The front is progged to return N as a warm front later tonight with the wind becoming SW 10-15kt. By Tuesday, expect a SSW wind of 10-15kt/15-20kt ocean. Seas may reach 5ft out near 20nm N of Parramore Is. Tuesday aftn/evening. Otherwise, a SW wind of 10-15kt will linger into Tuesday night. A rather stagnant pattern will develop Wednesday through Friday, with a weakening cold front to the NW and high pressure off the Southeast coast. A SSW wind of 10-15kt should prevail. This SSW flow will result in increasing moisture and a daily potential of showers/tstms. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...Dense Fog Advisory until 7 AM EDT this morning for ANZ650-652. && SYNOPSIS...AJB NEAR TERM...AJB SHORT TERM...AJB LONG TERM...ALB AVIATION...AJB MARINE...AJZ
Hazardous Weather Outlook National Weather Service Wakefield VA 354 AM EDT Mon May 14 2018 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-150800- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 354 AM EDT Mon May 14 2018 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms will be possible during the afternoon and evening hours. Any thunderstorms that do develop will be capable of producing strong gusty winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Butner
Special Weather Statement
National Weather Service Wakefield VA
1103 PM EDT SUN MAY 13 2018
MDZ021-140330-
Dorchester-
1103 PM EDT SUN MAY 13 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...
At 1102 PM EDT, a strong thunderstorm was located near University of
Maryland Center For Environmental Studies...or 7 miles northeast of
Taylors Island, moving east at 25 mph.
Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.
This storm will be near...
University Of Maryland Center For Environmental Studies around
1115 PM EDT.
Cambridge around 1120 PM EDT.
Secretary around 1130 PM EDT.
Other locations impacted by this storm include Taylors Island...
Woolford...Hudson...Church Creek...Bucktown...Lloyds and Madison.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3866 7592 3836 7601 3846 7632 3850 7633
3849 7627 3851 7621 3854 7622 3853 7620
3856 7621 3854 7628 3857 7631 3860 7626
3862 7628 3863 7624 3860 7621 3863 7617
3859 7616 3857 7603 3866 7596
TIME...MOT...LOC 0302Z 280DEG 24KT 3856 7623
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
212 AM EDT MON MAY 14 2018
MDZ021>025-140715-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland Worcester-
212 AM EDT MON MAY 14 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN
SOMERSET...WICOMICO...WORCESTER AND SOUTH CENTRAL DORCHESTER
COUNTIES...
At 211 AM EDT, thunderstorms with heavy rain were located along a
line extending from Ocean City to 9 miles north of Deal Island.
Movement was east at 25 mph.
1 to 2 inches of rainfall is possible with these storms.
Locations impacted include...
Salisbury...Fruitland...Princess Anne...University Of Maryland
Eastern Shore...Salisbury University...Berlin...Snow Hill...
Parsonsburg...Newark...Cape Isle Of Wight...Ocean Pines...Deal
Island...Pittsville...Willards...Whitehaven...Ocean City
Municipality...Trinity...Eden...Longridge and Mount Vernon.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3815 7513 3812 7609 3814 7604 3814 7602
3815 7609 3821 7607 3817 7599 3821 7585
3822 7582 3826 7592 3836 7587 3824 7595
3831 7602 3822 7603 3825 7610 3835 7610
3846 7505
TIME...MOT...LOC 0611Z 288DEG 20KT 3837 7506 3829 7600
ZimmermanThe national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
Rainfall total of 1.72 inches was measured at Mesonet Station PWLM2 (2 SSW Pittsville).
Rainfall total of 2.23 inches was measured at Mesonet Station AU888, (1 SSW Hebron).
Rainfall total of 2.12 inches was measured at Mesonet Station C1767, (2 NW Shad Point).
Rainfall total of 1.75 inches was measured at OXB.
Rainfall total of 1.76 inches was measured at SBY.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759442, 759443, 759444, 759445, 759446.